Illinois, 2008

Hail and Lightning Strikes in Illinois, April 25, 2008

April 25, 2008 · NWS LOT · 21 events in 7 counties and zones

Severe storms developed across the northern Illinois on April 25th and produced mainly large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe storms developed across the northern Illinois on April 25th and produced mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 25, 5:37 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 25, 5:37 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
637 AM CDT FRI APR 25 2008

.DISCUSSION...

300 AM CDT

THE WEATHER ACROSS THE LOCAL AREA WILL BE A REAL ROLLER COASTER
RIDE FOR THE NEXT FEW DAYS. MAIN CONCERN FOR THE NEAR TERM WILL BE
THUNDER POTENTIAL AND MAX TEMPS. RECENT SHIFTS HAVE BEEN BULLISH
ON THUNDER POTENTIAL...AND JUSTIFIABLY SO WITH THE STRONG COLD
FRONT OVER THE CENTRAL PLAINS AND ONGOING MCS ACTIVITY...BUT WILL
KEEP THE EVENING SHIFT TREND OF ONLY GOING WITH CHANCE POPS FOR
THE REMAINDER OF THE MORNING HOURS. THE CWA IS FIRMLY ENTRENCHED
IN WARM SECTOR AIR...AND A CONVECTIVE CLUSTER ON THE NOSE OF A LOW
LEVEL JET HAD THREATENED THE FAR NWRN SECTIONS OF THE CWA...BUT
THE ORGANIZED CONVECTIVE ACTIVITY REMAINS NORTH OF THE WISCONSIN
BORDER INVOF THE SURFACE WARM FRONT. WHILE ISOL TS WILL BE
POSSIBLE THROUGH THE MORNING...FEEL THAT INCREASING CI BLOW-OFF
FROM UPSTREAM CONVECTION WILL PUT A LID ON AVAILABLE
SUNSHINE...AND WHEN COMBINED WITH LITTLE DIRECTIONAL SHEAR TO THE
WIND PROFILE AND ONLY A VERY THIN CAPE PROFILE IN THE MODEL
SOUNDING...FEEL THAT ORGANIZED TS POTENTIAL IS LIMITED.
HOWEVER...LATER IN THE AFTERNOON AND EARLY EVENING...THE SFC COLD
FRONT WILL CROSS THE CWA...INCREASING FORCING IN AN ENVIRONMENT
OF LIMITED...BUT NOT INCONSEQUENTIAL INSTABILITY...SO ORGANIZED
CONVECTIVE ACTIVITY WILL BE MORE LIKELY...SO WILL KEEP THE LIKELY
POPS FOR THE AFTERNOON AND EVENING HOURS. POTENTIAL WARMTH WILL BE
ANOTHER CONCERN TODAY. WITH STRONG WARM ADVECTION AHEAD OF THE
COLD FRONT...WILL BRING 80 DEGREE MAX TEMPS INTO THE SRN PORTION
OF THE CWA...BUT NRN LOCATIONS WILL LIKELY NOT BREAK THE 80 DEGREE
BARRIER TODAY DUE TO EXCESSIVE CLOUD COVER.

THE NEXT MAJOR FORECAST CONCERN WILL BE FOR THE WEEKEND AND HOW
LOW TO DROP TEMPERATURES AND WILL THE ENVIRONMENT BE COLD ENOUGH
FOR SNOW. YES...SNOW. THE MAIN FEATURE OF CONCERN WILL BE A SHORT
WAVE DROPPING OUT OF THE NORTHERN ROCKIES SATURDAY EVENING. THIS
FEATURE WILL HELP AMPLIFY THE LONG WAVE TROUGH DEVELOPING OVER THE
CNTRL PLAINS...BUT THE MODELS DEVELOP SIGNIFICANT DIFFERENCES ON
HOW THEY WANT TO HANDLE THIS FEATURE. THE NAM REPRESENTS THE LEAST
AMPLIFIED SOLUTION AND TRACKS A CLOSED UPPER LOW THROUGH WISCONSIN
BY 00Z MONDAY...WHILE AT THE SAME TIME...THE ECMWF CARVES OUT A
DEEPER TROUGH...BRINGING SHORT WAVE ENERGY INTO NRN MISSOURI. THE
GFS REPRESENTS A COMPROMISE SOLUTION IN DIGGING A DEEPER
TROUGH...LIKE THE ECMWF...BUT IS A BIT MORE PROGRESSIVE...LIKE THE
NAM. SO HAVE TRENDED TOWARD THE COMPROMISE GFS SOLUTION...WITH THE
DEEPER TROUGH...BUT WOULD PREFER A SOLUTION THAT IS LESS
PROGRESSIVE. THE TRENDS OF THE MODELS HAS BEEN TOO FAST AS OF LATE
AND GIVEN THE HIGH AMPLITUDE PATTERN THAT HAS PERSISTED OVER THE
CONUS...HAVE OPTED TO FOLLOW CLOSER TO THE GFS IDEAS...BUT WITH A
SLOWER PROGRESSION TO THE PATTERN. UNFORTUNATELY...WHAT THIS ALL
ADDS UP TO FOR THE SENSIBLE WEATHER FEATURES IS A COOL...WET
WEEKEND...WITH NORTH CENTRAL ILLINOIS POSSIBLY SEEING SOME
SNOW...OR AT THE VERY LEAST...A RAIN SNOW MIX.

KREIN

&&

.AVIATION...
637 AM CDT

1200 UTC TAFS...NOT MANY CHANGES MADE TO THE GOING SET OF TAFS.
MAIN QUESTION MARK IN THE SHORT TERM IS HOW FAR SOUTH WILL THE
OUTFLOW BOUNDARY MAKE IT IN NORTHERN ILLINOIS. IT CURRENTLY
APPEARS AS THOUGH IT HAS BECOME HUNG UP FROM UGN SOUTHWEST TOWARD
RPJ AND LIKELY WILL NOT MAKE IT DOWN TO ORD/DPA. THUNDERSTORM
COMPLEX ACROSS EASTERN IOWA WILL CONTINUE ITS MARCH EASTWARD THIS
MORNING BUT SHOULD WEAKEN AS THE LOW PRESSURE SYSTEM CURRENTLY IN
NORTHEAST KANSAS LIFTS NORTHWARD. STILL LOOKS AS THOUGH SCATTERED
THUNDERSTORMS SHOULD START DEVELOPING THIS AFTERNOON AND LAST
THOUGH THE EVENING WITH THE BEST CHANCES COMING ALONG WITH THE
COLD FRONT. AFTER THE COLD FRONT MOVES THROUGH LATE TONIGHT...THE
PRECIP SHOULD END BUT MVFR CEILINGS WILL LIKELY BE LINGERING ALONG
THE BACKSIDE OF THE LOW.

HALBACH

&&

.MARINE...
204 AM CDT

A LOW PRESSURE SYSTEM OVER CENTRAL KANSAS WILL LIFT NORTHEAST INTO
WESTERN WISCONSIN DURING THE DAY TODAY. AFTER A COLD FRONT COMES
THROUGH THE LAKE TONIGHT...WINDS WILL PICK UP BEHIND IT WITH
FREQUENT GUSTS UP INTO THE GALE FORCE RANGE THROUGH MOST OF
SATURDAY. AS WE GET INTO SUNDAY...THE FORECAST BECOMES A BIT
TRICKY. IT APPEARS AS THOUGH A LOW PRESSURE SYSTEM WILL DEVELOP
ACROSS SOUTHERN ILLINOIS EARLY ON SUNDAY AND LIFT UP INTO MICHIGAN
BY SUNDAY EVENING. HOW FAR NORTH THE LOW GOES AND HOW DEEP IT GETS
IS STILL UP IN THE AIR AT THIS POINT...WITH SOME OF THE FORECAST
MODELS SHOWING STRONG GALES...WHILE SOME OF THE OTHER OR SHOWING
MUCH LIGHTER WINDS. WILL TRY NOT TO WANDER TOO FAR FROM PREVIOUS
FORECAST...BUT SUNDAYS WINDS/WAVES INTO MONDAY WILL DEFINITELY
NEED ADJUSTING AS WE GET CLOSER TO THE END OF THE WEEKEND.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Apr 25, 3:42 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
442 AM CDT FRI APR 25 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
260945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
442 AM CDT FRI APR 25 2008 /542 AM EDT FRI APR 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

PORTIONS OF THE FOX AND ROCK RIVERS WILL REMAIN IN FLOOD.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING ALONG AND
AHEAD OF A STRONG COLD FRONT. THE FRONT IS EXPECTED TO CROSS INTO
WESTERN ILLINOIS EARLY THIS AFTERNOON AND SWEEP EAST ACROSS THE
AREA. THE PERIOD OF GREATEST THREAT WILL BE DURING THE LATE
AFTERNOON FOR LOCATIONS WEST OF INTERSTATE 55 AND SPREADING INTO
NORTHEASTERN ILLINOIS AND NORTHWESTERN INDIANA DURING THE EARLY
EVENING HOURS. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PORTIONS OF THE FOX AND ROCK RIVERS WILL REMAIN IN FLOOD.

TEMPERATURES ARE FORECAST TO FALL TO OR A BIT BELOW FREEZING
ACROSS MUCH OF NORTH CENTRAL AND NORTHEAST ILLINOIS SUNDAY NIGHT
AND AGAIN MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FRIDAY AFTERNOON AND EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-260945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
442 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY IN THE LATE AFTERNOON AND EVENING HOURS.
SOME THUNDERSTORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE TONIGHT
FOLLOWING THE PASSAGE OF A STRONG COLD FRONT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-260945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
442 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY OVER THE OPEN WATERS DURING THE LATE
EVENING AND OVERNIGHT TONIGHT.

SOUTHWEST GALES TO 35 KNOTS ARE EXPECTED TONIGHT IN ADVANCE OF A
STRONG COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOUTHWEST GALES WILL VEER WEST SATURDAY MORNING AS THE COLD FRONT
MOVES ACROSS THE LAKE. GALES WILL SUBSIDE BY SATURDAY AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

The radar

The Quad Cities radar (KDVN), 93 km away, was scanning. The volume nearest the first event began at 14:35 UTC.

Open the radar archive at this moment

Event by event

17 hail, 3 lightning, 1 heavy rain. Local standard time, as filed.

Hail, Ogle

When
April 25, 8:36 AM CST to 8:38 AM CST
Where
Ogle County, Polo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.980, -89.580

Nickel size hail was reported along Division Street.

Lightning, Winnebago

When
April 25, 8:37 AM CST
Where
Winnebago County, 1.06 mi SSE of East Rockford
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.236, -89.062

A utility pole was damaged by a bolt of lightning.

Heavy Rain, Winnebago

When
April 25, 9:00 AM CST to 9:35 AM CST
Where
Winnebago County, 1 mi NE of Rockford
Reported by
Trained Spotter
Coordinates
42.280, -89.066

A spotter reported 1.20 inches of rainfall in 35 minutes.

Hail, Winnebago

When
April 25, 3:19 PM CST to 3:21 PM CST
Where
Winnebago County, Rockford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.270, -89.080

Hail, Winnebago

When
April 25, 3:22 PM CST to 3:25 PM CST
Where
Winnebago County, 2.51 mi SE of Samuelson Corners
Measured
1.75 in hail
Reported by
Public
Coordinates
42.271, -89.000

Golf ball size hail was reported near Mulford Road.

Hail, Livingston

When
April 25, 3:24 PM CST to 3:27 PM CST
Where
Livingston County, 0.76 mi WNW of Long Pt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.005, -88.893

Golf ball size hail was reported in Long Point.

Hail, Winnebago

When
April 25, 3:24 PM CST to 3:27 PM CST
Where
Winnebago County, 2.76 mi SE of Samuelson Corners
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.267, -89.000

Golf ball size hail was reported near State and Mulford Roads.

Hail, Winnebago

When
April 25, 3:24 PM CST to 3:27 PM CST
Where
Winnebago County, 0.82 mi NNE of Camp Grant
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
42.230, -89.072

Walnut size hail was reported at Brooke Road and 11th Street.

Hail, Winnebago

When
April 25, 3:24 PM CST to 3:27 PM CST
Where
Winnebago County, 2.83 mi ESE of Samuelson Corners
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
42.282, -88.980

Walnut size hail was reported at Guilford and Perryville.

Hail, Winnebago

When
April 25, 3:27 PM CST to 3:30 PM CST
Where
Winnebago County, 1 mi E of Rockford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.270, -89.060

Golf ball size hail was reported on the east side of Rockford.

Hail, Winnebago

When
April 25, 3:28 PM CST to 3:30 PM CST
Where
Winnebago County, 2.41 mi ESE of Camp Grant
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.210, -89.035

Penny size hail was reported at Rock Valley College.

Hail, Winnebago

When
April 25, 3:28 PM CST to 3:30 PM CST
Where
Winnebago County, Rockford Arpt (Grtr
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -89.100

Quarter size hail was reported at Rockford Airport.

Hail, Winnebago

When
April 25, 3:29 PM CST to 3:31 PM CST
Where
Winnebago County, 0.65 mi ENE of East Rockford
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.253, -89.058

Quarter size hail was at Broadway and 20th Street.

Hail, Winnebago

When
April 25, 3:29 PM CST to 3:31 PM CST
Where
Winnebago County, 1 mi SE of Rockford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.260, -89.066

Quarter size hail was reported on the southeast side of Rockford.

Hail, Du Page

When
April 25, 4:29 PM CST to 4:31 PM CST
Where
Du Page County, Naperville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.780, -88.150

Hail, Kane

When
April 25, 4:39 PM CST to 4:41 PM CST
Where
Kane County, Aurora
Measured
0.88 in hail
Reported by
Public
Coordinates
41.770, -88.320

Hail, Cook

When
April 25, 4:44 PM CST to 4:46 PM CST
Where
Cook County, Palatine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.100, -88.050

Hail, Du Page

When
April 25, 4:49 PM CST to 4:51 PM CST
Where
Du Page County, 0.75 mi ENE of Munger
Measured
0.75 in hail
Reported by
Public
Coordinates
41.975, -88.207

Penny size hail was reported at Route 59 and Sterns Road.

Lightning, Lake

When
April 25, 5:59 PM CST
Where
Lake County, Wauconda
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.270, -88.130

Lightning struck a house on Circle Road and caused some smoke and charring in the house, as well as blowing a hole in part of the roof.

Hail, Kane

When
April 25, 6:00 PM CST to 6:10 PM CST
Where
Kane County, 1.27 mi NW of Montgomery
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.745, -88.365

Several nickel to quarter size hail reports were received from Aurora. Hail damage was reported at a duplex on Johnston Drive near Jericho Road.

Lightning, Lake

When
April 25, 6:49 PM CST
Where
Lake County, Wauconda
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.270, -88.130

Lightning struck a house on Fenview Drive and blew out a four by four foot hole in the roof. The lightning also started a fire on the cedar shake roof. The fire was contained to the roof, but the house suffered water damage inside.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87444, 87523, 87482, 87445, 87448, 87450, 87458, 87486, 87489, 87460, 87462, 87463, 87465, 87485, 87467, 87468, 87469, 87471, 87517, 87474, 87518.